Mathematical Physics, Analysis and Geometry

, Volume 15, Issue 3, pp 193–202 | Cite as

On Maximal Surfaces in Certain Non-Flat 3-Dimensional Robertson-Walker Spacetimes

Article

Abstract

An upper bound for the integral, on a geodesic disc, of the squared length of the gradient of a distinguished function on any maximal surface in certain non-flat 3-dimensional Robertson-Walker spacetimes is obtained. As an application, a new proof of a known Calabi-Bernstein’s theorem is given.

Keywords

Spacelike surface zero mean curvature Calabi-Bernstein problem Robertson-Walker spacetime 

Mathematics Subject Classifications (2010)

Primary 53C42; Secondary 53C50 35J60 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Alías, L.J., Mira, P.: On the Calabi-Bernstein theorem for maximal hypersurfaces in the Lorentz-Minkowski space. In: Proc. of the Meeting Lorentzian Geometry-Benalmádena 2001, vol. 5, pp. 23–55. Pub. RSME, Spain (2003)Google Scholar
  2. 2.
    Alías, L.J., Palmer, B.: Zero mean curvature surfaces with non-negative curvature in flat Lorentzian 4-spaces. Proc. R. Soc. Lond A. 455, 631–636 (1999)ADSMATHCrossRefGoogle Scholar
  3. 3.
    Alías, L.J., Palmer, B.: On the Gaussian curvature of maximal surfaces and the Calabi-Bernstein theorem. Bull. Lond. Math. Soc. 33, 454–458 (2001)MATHCrossRefGoogle Scholar
  4. 4.
    Alías, L.J., Romero, A., Sánchez, M.: Uniqueness of complete spacelike hypersurfaces of constant mean curvature in Generalized Robertson-Walker spacetimes. Gen. Relativ. Gravit. 27, 71–84 (1995)ADSMATHCrossRefGoogle Scholar
  5. 5.
    Alías, L.J., Romero, A., Sánchez, M.: Spacelike hypersurfaces of constant mean curvature and Calabi-Bernstein type problems. Tôhoku Math. J. 49, 337–345 (1997)MATHCrossRefGoogle Scholar
  6. 6.
    Alías, L.J., Romero, A., Sánchez, M.: Spacelike hypersurfaces of constant mean curvature in certain spacetimes. Nonlinear Anal. TMA 30, 655–661 (1997)MATHCrossRefGoogle Scholar
  7. 7.
    Calabi, E.: Examples of Bernstein problems for some non-linear equations. Proc. Symp. Pure Math. 15, 223–230 (1970)MathSciNetGoogle Scholar
  8. 8.
    Cheng, S.-Y., Yau, S.-T.: Maximal space-like hypersurfaces in the Lorentz-Minkowski spaces. Ann. Math. 104, 407–419 (1976)MathSciNetMATHCrossRefGoogle Scholar
  9. 9.
    Chern, S.S.: Simple proofs of two theorems on minimal surfaces. Enseign. Math. 15, 53–61 (1969)MathSciNetMATHGoogle Scholar
  10. 10.
    Estudillo, F.J.M., Romero, A.: Generalized maximal surfaces in Lorentz-Minkowski space \(\mathbb{L}^{3}\). Math. Proc. Camb. Philos. Soc. 111, 515–524 (1992)MathSciNetMATHCrossRefGoogle Scholar
  11. 11.
    Estudillo, F.J.M., Romero, A.: On the Gauss curvature of maximal surfaces in the 3-dimensional Lorentz-Minkowski space. Comment. Math. Helv. 69, 1–4 (1994)MathSciNetMATHCrossRefGoogle Scholar
  12. 12.
    Kazdan, J.L.: Some applications of partial differential equations to problems in Geometry. Surveys in Geometry Series, Tokyo Univ. (1983)Google Scholar
  13. 13.
    Kazdan, J.L.: Parabolicity and the Liouville property on complete Riemannian manifolds. Asp. Math. E10, 153–166 (1987) (Tromba, A.J. (ed.) Friedr. Vieweg and Sohn, Bonn)Google Scholar
  14. 14.
    Kobayashi, O.: Maximal surfaces in the 3-dimensional Minkowski space \(\mathbb{L}^3\). Tokyo J. Math. 6, 297–309 (1983)MathSciNetMATHCrossRefGoogle Scholar
  15. 15.
    Latorre, J.M., Romero, A.: New examples of Calabi-Bernstein problems for some nonlinear equations. Diff. Geom. Appl. 15, 153–163 (2001)MathSciNetMATHCrossRefGoogle Scholar
  16. 16.
    Latorre, J.M., Romero, A.: Uniqueness of noncompact spacelike hypersurfaces of constant mean curvature in Generalized Robertson-Walker spacetimes. Geom. Dedic. 93, 1–10 (2002)MathSciNetMATHCrossRefGoogle Scholar
  17. 17.
    O’Neill, B.: Semi-Riemannian Geometry with Applications to Relativity. Academic Press (1983)Google Scholar
  18. 18.
    Romero, A.: Simple proof of Calabi-Bernstein’s theorem. Proc. Am. Math. Soc. 124, 1315–1317 (1996)MathSciNetMATHCrossRefGoogle Scholar
  19. 19.
    Romero, A., Rubio, R.M.: A nonlinear inequality arising in geometry and Calabi-Bernstein type problems. J. Inequal. Appl. Art. ID 950380, 2010, 10 (2010)Google Scholar

Copyright information

© Springer Science+Business Media B.V. 2012

Authors and Affiliations

  1. 1.Departamento de Geometría y TopologíaUniversidad de GranadaGranadaSpain
  2. 2.Departamento de Matemáticas, Campus de RabanalesUniversidad de CórdobaCórdobaSpain

Personalised recommendations